Similar Name Prescription Errors Can Cause Personal Injury
According to Oregon health officials, an alarming number of pharmacists are confusing two very different prescription drugs. Over the last three months the drugs Trazadone, used to treat anxiety, insomnia and depression, and Tramadol, a moderate to severe painkiller, have been involved in at least three medicine mix ups.
KEZI News reports that the prescription error occurs because the drug names are very similar. Overworked pharmacists simply confuse the names. The fact that both the bottles containing these drugs and the pills themselves look similar, may also lead to patients receiving the wrong drugs.
The consequences of such a mistake can be severe. For example, patients who take anti-depressants such as Trazadone should be weaned off of them to avoid serious complications. When the patient receives Trazadone is abruptly stopped without anyone’s knowledge. Such patients can experience all kinds of withdrawal symptoms. In addition, the pain killing effects of the Tramadol the patient mistakenly receives can cause the patient to experience unexpected mood changes.
Health officials advised pharmacists to reevaluate how they handle these medications. They also suggested patients talk to their pharmacists, compare markings on their pills with written descriptions of what should be there, and learn more about their medications.
It is important for patients to do all of the above, However, it is important to rembember that patients are not trained pharmacy professionals. They expect their pharmacists will give them the correct medicines and have the right to rely on that fact. Therefore, the pharmacy should be held responsible for whatever personal injury may occur. If you have been given the wrong medicine, speak with a pharmacy error attorney about your options.